February 1, 2020 at 4:18 pm #480AdminJimKeymaster
This is about my experience with Tecfidera, the good the bad and the ugly.
I started on the Tecfidera about two months ago. When I was on the startup dose for a week I did experience a couple of side effects. The minor one was I had a little bit of gastric upset, read that as diarrhea. This never reached the level of being a big problem. I have had much worse when I have had the flu. So I just popped Immodium two or three times and that was taken care of.
The second and much worse side effect was headaches. About a half-hour after taking the tec, I would get a very bad headache. If you have been on tec for any amount of time, then you know that they do keep in touch with you. I mentioned that I was having headaches after taking the tec, and I blamed the tec for the headaches. And I have to give it to Biogen, they never said anything like that cannot be the tec causing that or you are wrong like I have had other companies say. They just asked me a few questions about what I was experiencing and one of the questions was how did I know that it was from the Tecfidera? I told them it was because no matter what time I took the tec, a half-hour later I would have a very bad headache, no matter what time I took the tec even though I had varied some things like how long I would be awake before taking my dose, the time of day I took my dose, if I ate or what I ate. I also told them that nothing would help alleviate the headaches.
Now, I need to give some more props to Biogen here. The lady I spoke with was wonderful and I just wish I had her name but I lost my notes on the call. (Yes, I keep notes on any calls I make regarding my medications or insurance. And I suggest everyone does that.) She said that headaches was not a big problem with most patients. She said that of all the callers she spoke with only about 5% or so experienced bad headaches. In the grand scheme of things, 5% is not bad odds. The thing that surprised me most when speaking with them was she said that not only was the research team going to be notified about the headaches but they would also notify the Food and Drug Administration. She may have been just saying that but I tend to take people at their word when I am dealing with a company like this. I just really hope that the FDA was notified. The more information that they have the better it is for everyone.
After being on the tec for about a month the headaches started to subside somewhat, in both intensity and length. That was a big plus in my mind because I had decided that if the headaches continued much longer I was going to have to get off of the tec.
A note about me. My biggest complaint about my Multiple Sclerosis is pain. My legs constantly hurt so I live with pain on a daily basis. More pain on top of what I already have is usually not a big problem for me and wasn’t in this case, but it was starting to become a problem.
But the headaches had started subsiding and was down to the point where I would still get a headache after taking the tec but it was where it was just an annoyance. Instead of lasting all day after taking the tec it would only last a couple of hours and not be very intense. I would have to say that it did not even hurt as bad as my legs on most days.
This was around the beginning of the year. I had decided, for several reasons, that I was going to change insurance companies. So with the new insurance company that meant that I had to go through the approval process all over again for the tec. That took almost a month. In the meantime, I had run out of my tec and could not get any more. So against my wishes, obviously, I went off the tec for about a month while the insurance company got their stuff together. I am finally back on my tec. Since I had been off of it for a while the headaches are back, but thankfully not back to where they started. They are relatively short only lasting about three or four hours instead of all day. And it seems that it is just the first dose I take that I have that problem with. When I take my dose in the evening, I tend to not get a headache unless it is very slight.
I came into this with an open mind. I do not expect this to cure me or even help with my symptoms, I just don’t want it to cause any more problems for me. And since I seem to be past the headaches it doesn’t seem to be causing any more problems.
One thing I have noticed is that I seem to be losing some hair. I am 52 years old now and my whole life my hair has been very thick. So at my age, I expect some hair loss. But there does seem to be more hair in my brush after I started on the tec. But as I said I have always had thick hair and I have not noticed any major loss when I run my fingers through my hair and my wife has not noticed anything either.
One other thing I would like to mention about Biogen. On my insurance, my deductible made getting tec, or any MS drug really, prohibitive. My copay was in the $350 range every month. I was asked by Biogen when I first spoke with them if I needed any help paying my copay and I told them I would. They hooked me up with Acaria Health, and I have not had a copay since I have been on tec. They said I was approved for copay assistance through the end of the year. Before the end of the year, I was notified that they had found a foundation that would help with copays. They did all of the applications for the foundation and I received a letter stating that I had been approved for copay assistance through them. So, since I have been on the tec I have not had a copay. So if you are having problems affording your copay, please get with Biogen and ask them for help.
That is all for now but stay tuned, because I will be updating this as time goes on if I see anything else come up.
- The forum ‘Dimethyl Fumarate (Tecfidera)’ is closed to new topics and replies.